Held on August 31st each year, International Overdose Awareness Day (IOAD) is a global event that aims to raise awareness of overdose, reduce the stigma of a drug-related death, and to spread the simple message that the tragedy of overdose death is preventable. This day is also a time to remember loved ones lost to overdose.
Over the years, there has been a significant increase in opioid-related deaths in Canada (and many other countries around the world). In fact, in 2017, almost 4,000 deaths were related to opioid use in Canada. This number has quadrupled since the 1990s!
What are opioids? First, let’s talk about opiate drugs. Opiates, such as opium, morphine and codeine, are naturally derived from a plant called opium poppy. They also include drugs that are derived from the opium poppy and then chemically altered, such as heroin. These drugs have been used for thousands of years due to their strong pain relieving properties.
The term “opioid” encompasses both opiates, and also other drugs that have morphine-like effects, but are not made from opium poppy. These drugs are synthetic or partly-synthetic, which means that they are made by chemists in labs. Pain medications or “pain killers”, such as OxyNeo, Percocet, Dilaudid are examples of chemically manufactured opioids, which are made to work in a similar way to opiates.
Why are opioids creating a problem? Opioids are an effective medication when used as prescribed, but they carry a risk of addiction, overdose or even death because of their powerful effects. Although opioids are produced and prescribed with the intention of relieving pain, they can also induce euphoria (feeling high), which gives them the potential to be used improperly. The misuse of these drugs has increased the rates of opioid-related deaths dramatically over the last two decades.
It is said that fentanyl, a highly potent drug that is that is estimated to be 80 times as powerful as morphine and hundreds of times more powerful than heroin, is to blame for the spike in overdose deaths since it’s being laced with other drugs, such as heroin or cocaine. Therefore, many recreational drug users take this drug unknowingly. For example, when an individual thinks they are taking heroin and the drug actually contains fentanyl, a drug that is hundreds of times more powerful, a small mixing error by the illicit manufacturer can lead to overdose or death.
What is an overdose? An overdose means having more of a drug (or combination of drugs) than the body can handle. As a consequence, the brain is not able to control basic life functions. Overdoses can occur immediately, or over a number of hours.
All drugs can cause an overdose, including prescription medications, over-the-counter medications, legal or illegal drugs. For this reason, it’s important to know the right amount and the right time to take your medication. It’s also important to know what drugs should not be mixed, and to seek help if you feel you are not in control of your drug use.
Who are the individuals dying of opioid overdose? There is a common misconception that the victims of opioid overdose are individuals who struggle with addiction. However, as common illicit drugs are increasingly being laced with other opioids, many overdose victims are either recreational drug users or first-time drug users. Therefore, opioid-related overdoses can affect anyone using prescribed or street drugs.
What are the signs of an overdose? The ability to recognize the signs of an overdose can save lives. Signs of an overdose can vary depending on the type of drug taken, and whether the drug was taken in combination with other substances. However, common signs and symptoms of a drug overdose can include:
- Blue/grey lips and fingers
- Severe difficulty breathing, shallow breathing, or complete cessation of breath
- Cold and clammy skin
- Gurgling sounds or snoring (indicates that the person’s airway is blocked)
- Nausea or vomiting
- Disorientation or confusion
- Tiny pupils
- Person is not moving
- Person cannot be woken up
If you recognize these signs of opioid overdose, call 9-1-1 right away. Remember, if you can’t get a response from someone, do not assume they are asleep. Sometimes it can take hours for someone who has overdosed to die.
What are Naloxone Kits? Naloxone is a drug that can temporarily reverse an opioid overdose. When overdosing on opioids, a person’s breathing either slows or stops completely. If used right away, naloxone can help them breather normally and regain consciousness. There are two types of naloxone kits: injectable kits and nasal spray kits.
Please remember to always call 9-1-1 first, and then give naloxone to the person who is overdosing.
Naloxone kits are available for FREE at both the pharmacy and Thunder Bay District Health Unit in Marathon. If you, your friends, or your family are using drugs, you should consider having a kit on hand.
For more information, please visit the following websites:
International Overdose Awareness Day: https://www.overdoseday.com/
Government of Canada: https://www.canada.ca/en/health-canada/services/substance-abuse/prescription-drug-abuse/opioids.html
Government of Ontario: https://www.ontario.ca/page/get-naloxone-kits-free